Iowa, 2004

Hail and Damaging Winds in Iowa, October 29, 2004

October 29, 2004 · NWS DMX · 11 events in 6 counties and zones

S. during the mid part of the week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
$4,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very strong upper level trough of low pressure developed over the western U.S. during the mid part of the week. Strong south winds in the low levels drew considerable moisture north into the central U.S. Dew points reached the upper 60s to low 70s during the early morning of the 29th. Surface low pressure lifted northeast into the Dakotas during the afternoon and evening hours. A dry line extended south from the slow and pushed into western Iowa during the afternoon hours. The atmosphere was quite unstable for late October with lifted indices around -3 C. and CAPE values in the 1000 to 2000 J/kg range over much of the state. The freezing level was around 13,300 feet, which limited the amount of hail from the storms. Thunderstorms formed initially along the dry line during the mid to late afternoon hours. A secondary line formed ahead of the main line by late afternoon and itself produced severe weather.The primary line lifted northeast at over 50 MPH across the state during the early evening hours. Several of the storms did produce some hail of three quarter to one inch in diameter. Hail of one and one quarter inch in diameter fell in Butler County. During the afternoon, a strong jet segment lifted northeast into the central U.S. with 100 kt winds reported in the jet streak. The principle mode of severe weather was high winds. There were several reports of 60 to 65 MPH winds. Nearly all of the storms produced gusty winds of at least 40 to 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 29, 1:15 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 29, 1:15 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN FOCUS EARLY ON IS TIMING/DEVELOPMENT OF STORMS ASSOCIATED WITH
FRONTAL SYSTEM MOVING THROUGH THE AREA.  THEN TOMORROW WOUND UP SFC
LO AND STRONG WIND FIELD SHOULD PUSH MUCH OF THE STATE INTO AN
ADVISORY.

CURRENTLY THE BATTLE IS BETWEEN AVAILABLE MOISTURE AND ASSOCIATED
DYNAMICAL FIELDS.  LOOK AT SPC PAGE DYNAMICS TRENDING WELL HOWEVER
AS FRONTAL SYSTEM CONTINUES TO MOVE RAPIDLY EWRD SOME NEGATIVE
FACTORS THERE.  ALSO HINT OF DVLPMNT NORTH OF SFC LO AND INTO DEEPER
MOISTURE TO OUR SOUTH COULD LEAVE DSM CWA ALMOST DRY.  LTST SHORT
TERM MODEL RUNS CONTINUE TO ADJUST FOR NEGATIVE FACTORS AND PUSH
DEVELOPMENT FARTHER EAST OF PREVIOUS RUNS.

LOOKING INTO LATER PERIODS SOME WRAPAROUND EXPECTED OVERNIGHT WITH
MAJORITY OF THE STATE REMAINING DRY.  MORE CONCERN IS WIND AS SFC LO
REALLY WINDS UP WITH STRONG WIND FIELD ALOFT AND GOOD MIXING.  ALSO
HIGH WIND PROCEDURES SUGGEST FACTORS THERE TO MEET ADVISORY CRITERIA.
WILL ISSUE ADVISORY FOR ABOUT NORTHERN TWO THIRDS OF THE STATE FOR
SATURDAY.  EXPECT CAA WILL KEEP TEMPERATURES DOWN THOUGH HAVE TO
WATCH WITH POSITION OF SFC LO KEEPING WINDS WESTERLY MAY NOT BE A
COOLING EFFECT.  ON SUNDAY NIGHT VERY LATE SRN SYSTEM BEGINS TO
AFFECT STATE WITH MOST LIKELY PERIOD OF RAIN DURING THE DAY MONDAY
AS LARGE FAIRLY PHASED UPPER TROF MOVES ACRS THE COUNTRY.  DESPITE
DRY FORECAST IN OUTER PERIODS MODELS CONTINUE TO SHOW CLOSED LOW IN
SRN BRANCH WONDERING WHAT AFFECT THAT WILL HAVE ON OUR WEATHER.
GUIDANCE TEMPS LOOK GOOD WITH SOME ADJUSTMENTS FOR CLOUDS AND OR
LACK THERE OF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY SATURDAY NORTH OF A
LINE FROM DENISON TO DES MOINES TO MONTEZUMA.

&&

FORSTER
Hazardous weather outlook, Oct 29, 12:14 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT FRI OCT 29 2004

IAZ057>059-070>072-081-082-092-093-301100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 40 AND 45 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-301100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WINNEBAGO-
WORTH-WRIGHT-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
ALONG AND NORTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ073>075-083>086-094>097-301100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-
WARREN-WAYNE-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ004-005-015-023-024-033>035-044>047-301100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

MYERS/KINNEY

In the hours before

Special weather statement, Oct 29, 1:53 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT FRI OCT 29 2004

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086-
092>097-300200-

TORNADO WATCH #869 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                DALLAS                DAVIS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              JASPER                KOSSUTH
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  PALO ALTO             POCAHONTAS            POLK
  POWESHIEK             RINGGOLD              STORY
  TAMA                  TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

The radar

The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Story

When
October 29, 4:41 PM CST
Where
Story County, Nevada
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
42.017, -93.450

Hail, Story

When
October 29, 4:52 PM CST
Where
Story County, Zearing
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.300

Thunderstorm Wind, Jasper

When
October 29, 5:20 PM CST
Where
Jasper County, 1 mi N of Reasnor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.017

Hail, Poweshiek

When
October 29, 5:39 PM CST
Where
Poweshiek County, 5 mi S of Grinnell
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -92.733

Thunderstorm Wind, Poweshiek

When
October 29, 5:39 PM CST
Where
Poweshiek County, 5 mi S of Grinnell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -92.733

Thunderstorm Wind, Polk

When
October 29, 5:40 PM CST
Where
Polk County, Windsor Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -93.717

Thunderstorm Wind, Polk

When
October 29, 6:04 PM CST
Where
Polk County, Ankeny
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.733, -93.617

Thunderstorm Wind, Bremer

When
October 29, 6:35 PM CST
Where
Bremer County, Plainfield
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.850, -92.533

Hail, Butler

When
October 29, 6:38 PM CST
Where
Butler County, 5 mi E of Greene
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.900, -92.700

Hail, Butler

When
October 29, 6:40 PM CST
Where
Butler County, 3 mi E of Greene
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.900, -92.733

Thunderstorm Wind, Butler

When
October 29, 6:40 PM CST
Where
Butler County, 3 mi E of Greene
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.900, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424944, 5424945, 5424946, 5424947, 5424950, 5424948, 5424949, 5424951, 5424952, 5424953, 5424954.